Using Monty Python and The Holy Grail to Teach the van Hiele Model for Geometric Thought and Logic

Todd O Moyer

Abstract


One of the greatest comedy movies of all time is Monty Python and The Holy Grail. The author presents an activity to engage preservice teachers in the van Hiele Model for Geometric Thought and logic using specific clips from the movie.  The author provides questions that complement the clips.

Full Text:

PDF

References


Burger, W., & Shaughnessy, J. M. (1986). Characterizing the van Hiele levels of development in geometry. Journal for Research in Mathematics Education, 17, 31 – 48.

Fuys, D., Geddes, D., and Tischler, R. (1988). The van Hiele model of thinking in geometry among adolescents [Monograph]. Journal for Research in Mathematics Education, 3.

Mayberry, J. W. (1983). The van Hiele levels of geometric thought in undergraduate preservice teachers. Journal for Research in Mathematics Education, 14, 58 – 69.

Teppo, A. (1991, March). Van Hiele levels of geometric thought revisited. The Mathematics Teacher, 84, 210 – 221.

Usiskin, Z. (1982). Van Hiele levels and achievement in secondary school geometry: CDASSG project. Chicago, IL: The University of Chicago.

Van Hiele, P. M. (1957). De problematick van het inzicht gedemonstreed van het inzicht von schodkindren in meetkundeleerstof [The problems of insight in connection with school children’s insight into the subject matter of geometry]. [English translation of doctoral dissertation, University of Utrecht, 1957]. In Fuys, D.,

Geddes, D., & Tischler, R. (Eds.), English Translations of Selected Writing of Dina van Hiele-Geldof and Pierre M. van Hiele, Brooklyn, NY: City University of New York, 1984.

Van Hiele, P. M. (1986). Structure and Insight: A Theory of Mathematics Education. Orlando, FL: Academic Press, Inc.

Wirszup, I. (1976). Breakthrough in the psychology of learning and teaching geometry. In J. L. Martin (Ed.), Space and geometry: Paper from a research workshop (pp.75-97). Columbus, OH: ERIC


Refbacks

  • There are currently no refbacks.


Copyright (c) 2018 Todd O Moyer

The Ohio Journal of School Mathematics is published by the Ohio Council of Teachers of Mathematics and hosted by The Ohio State University Libraries.

If you encounter problems with the site or have comments to offer, including any access difficulty due to incompatibility with adaptive technology, please contact libkbhelp@lists.osu.edu.

ISSN 2472-5986 (print)
ISSN 2472-601X (online)